North Carolina, 2021

Damaging Winds in North Carolina, June 13, 2021

June 13, 2021 · NWS RNK · 8 events in 2 counties and zones

A southward propagating cold front served as a focal point to form several severe thunderstorms across the Mid-Atlantic during the afternoon and evening of the 13th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A southward propagating cold front served as a focal point to form several severe thunderstorms across the Mid-Atlantic during the afternoon and evening of the 13th of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 6:26 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 6:26 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
726 PM EDT Sun Jun 13 2021

.SYNOPSIS...
A front enters the area late tonight, pushing to the coast by
Tuesday. Drier air works in behind this system for much of the
coming week. The next chance of showers and thunderstorms
returns for next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 630 PM EDT Sunday...

     Small adjustments made to thunderstorm arrival...

The forecast on a whole will not be changed a great deal. We are
still expecting the ongoing thunderstorm activity southeast of
Covington to head southeast, and storms across central WV to
continue heading southeast into the Watch area. Have made minor
adjustments to the hourly grids regarding the timing of the best
chances of stronger storms entering the Watch area.

As of 500 PM EDT Sunday...

     Severe Thunderstorm Watch in effect through 10PM for
northwest part of the forecast area...

Forecast update in the near term reflects a more robust coverage
of showers and storms around the Lexington region over the next
couple of hours. Looking ahead into the evening hours, we will
become more concerned with activity that is currently across
northern sections of West Virginia. Showers and storms are
expected to head south following an instability axis and arrive
within the new Severe Thunderstorm Watch area with in the 7pm
to 9pm time frame, then progress southeast into the region. The
greatest severe threat will be damaging winds. Also, locations
that receive multiple rounds of heavy rain producing showers or
thunderstorms could be a candidate for localized flooding or
flash flooding. We will continue to monitor for both severe and
flooding threats.

As of 145 PM EDT Sunday...

     Threat of severe storms, some heavy rain along a line this
afternoon/evening...

High-res convective allowing models are somewhat different on
timing/strength of the convective clusters that extend eastern Ohio,
northern WV into the Shenandoah Valley north of Staunton this
afternoon.

The visible satellite shows limited vertical development in the cu
field in our forecast area. This shows that the 12z HREF/Nested NAM
and 16z RAP are overdone on convection as they were all showing
storms firing up in the Alleghanys from Greenbrier to Bath by now.
The 16z HRRR seems to have a better handle on what is occurring and
will lean toward its solution this afternoon, though the others have
the same flavor on lining up convection further north and showing a
scattered to broken line of storms moving south into our Alleghany
Highlands/Greenbrier Valley area east toward the Blue Ridge between
19z-22z, then shifting to the Roanoke/New River Valleys between 22-
01z, in two clusters, one pre-frontal the other more along an upper
wave.

Instability this afternoon is high but airmass is "drier" over us
with pwats of 1 to 1.3 inches. SBCAPEs are running above 2000 J/kg
in the mountains, and even higher over KY where temperatures are
warmer. Low cloud cover has slowed the destabilization further east,
but DCAPES are higher in the 1000-1300 J/kg range.

With instability present/available, am concerned we could at least
see some potential for stronger winds across our northern CWA later
this afternoon, though the better shear exists further north.

As we head through the evening, expect some weakening as this line
moves south through the NRV and Mountain Empire east to the piedmont
with models showing convection breaking up and ending late, though
some models are still showing lingering showers into the
overnight.

Will keep pops in the likely range north of I-64 this afternoon, to
chance pops along/west of the Blue Ridge, as a few showers/storms
could fire along the ridges after 4pm. By dusk ramp trying to time
the line of convection but also showing areal coverage lessening, so
will have likely pops from the Mountain Empire through the New and
Roanoke Valleys, northeast toward Lynchburg, tailing off the
low chance along/south of the Va/NC border.

As the vort associated with convection pushes off to the southeast
overnight, look for some clearing, but also have potential for low
clouds/fog again, especially where it rains, but confidence is low
on this. Will have more clouds in WV and the piedmont, with less in
along the Blue Ridge by dawn Monday with fog most everywhere in the
2 to 5 mile visby range.

Monday should be drier, as lower dewpoints at least work to the
mountains after frontal passage. There looks to be another wave
along the front moving across central Virginia Monday afternoon, but
overall a west-northwest flow increasing aloft to dry the airmass
out, so keeping any slight chance pops east of Lynchburg to Danville
line, with most places seeing  plenty of sunshine but staying warm
with highs in the lower 80s mountains to near 90 east.

Forecast confidence is high on threat of showers/storms through this
evening, though average on how high pops to go and how far south
this line makes it. Average confidence on fog/low clouds late
tonight but high confidence on a drier and sunnier Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

 Shower chances trend down as high pressure builds in...

An upper trough sets up over much of the east coast of the CONUS,
anchored on a cutoff upper low in southeastern Canada. This will
advect some cooler, drier air into the area and help decrease the
chances of precip through the middle of the week. In addition,
higher surface pressure begins to settle in, arriving from the
midwest. The center of the surface high will be near OH and MI by
Wednesday night. The high pressure will also help to suppress
showers, but the possibility for some isolated showers exists
through Wednesday afternoon/evening, especially over the mountains,
but most will remain dry.

With largely clear skies and a bit of a drier air mass, expecting
diurnal temperature swings to be 20+ degrees as there is no cover to
block insolation during the day, no showers to cool daytime temps,
and little cover to prevent radiative cooling at night. This will be
more evident towards the mid-week; by Wednesday night, expecting
lows to drop into the 40s west of the Blue Ridge, 50s east. Highs in
this portion of the forecast will generally be in the mid 70s west,
mid 80s east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

 Dry conditions last through Friday, but an approaching cold
front ends the calm weather this weekend...

High surface pressure will keep precip at bay through Friday.
Meanwhile a surface low moves through southern Canada and
towards the Great Lakes. That low has an associated cold front
trailing below it that approaches us by Saturday morning. The
surface high pressure that had been over us will slide off the
coast and synoptic flow will turn to the south/southwest ahead
of the front. This will warm things up for the weekend. Pre-
frontal showers will begin forming by Saturday afternoon and
should continue through Sunday.

Temperatures will start around or just below normal for the season
and rise to a few degrees above towards the end of the forecast
period.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
As of 715 PM EDT Sunday...

Strong to severe thunderstorms will be impacting at least TAF
sites KLYH, KROA, KLWB, KBLF, and perhaps KBCB through 02Z/10PM.
Variable wind speeds with gusts nearing 50kts are likely in and
around each of these airports as the storms move through. Also,
anticipate quick changes and both ceiling height and visibility
thanks to these storms as well.

It's a bit more uncertain if KDAN will see any substantial
activity, but there likely will be at least scattered showers
near KDAN around 01Z-03Z/9PM-11PM.

Once the precipitation clears, look for areas to trend towards
decreasing visibility as light fog develops. Most areas with
fog will be in MVFR range, but pockets of IFR or lower are
possible, especially in the river valleys and where the heaviest
rain falls this evening.

On Monday, drier air will work its way into the region with
conditions quickly improving to VFR by mid-morning, and
remaining that way through the day.

Confidence in the above aviation scenario is moderate to high.
The biggest question will be the next few hours with the impacts
of the strong storms moving through the area.

Extended Aviation Discussion...

There is a low chance of thunderstorms Tuesday afternoon in the
mountains. Otherwise mainly VFR into Friday outside of any late
night fog in the mountains with high pressure settling in over
the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...DS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...DS/WP
Hazardous weather outlook, Jun 13, 8:12 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
912 PM EDT Sun Jun 13 2021

VAZ009-012>014-017-022-032-033-043-044-150115-
Smyth-Wythe-Pulaski-Montgomery-Floyd-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-
912 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Thunderstorms this evening may bring damaging winds, large hail and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-150115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-
912 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. These storms will
produce heavy rain which may result in localized flash flooding.
Locally strong wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ058-059-150115-
Halifax-Charlotte-
912 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-018-WVZ042-150115-
Tazewell-Bland-Giles-Craig-Mercer-
912 PM EDT Sun Jun 13 2021

...SEVERE THUNDERSTORM WATCH 267 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ043-044-507-508-150115-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
912 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045>047-150115-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-
912 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

Localized flooding from heavy rains Sunday evening is still possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 8:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT Sun Jun 13 2021

VAZ007-009-010-012-015-016-140200-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-
924 PM EDT Sun Jun 13 2021

...WIND OUTFLOW FROM THUNDERSTORMS WILL AFFECT
SMYTH...TAZEWELL...CENTRAL BLAND...WYTHE...CARROLL AND GRAYSON
COUNTIES AND THE CITY OF GALAX...

At 915 PM EDT, radar indicated thunderstorms were moving through
parts of the New River Valley...generally east of Wytheville. An
outflow gust front, or the wind outflow from these thunderstorms
will move southwestward through the western part of the New River
Valley, producing a wind gust of 25 to 40 mph.

Winds of this magnitude may down tree limbs and upset patio
furniture and tents that are not secured to the ground.

Locations impacted include...
Wytheville...
Galax...
Bland...
Marion...
Richlands...
Bluefield...
and Tazewell.

LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
      3721 8156 3726 8150 3727 8142 3734 8136
      3696 8082 3666 8059 3662 8062 3656 8062
      3659 8168 3660 8167 3664 8161 3679 8170
      3693 8183 3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 0116Z 357DEG 41KT 3701 8081 3724 8130

11
Local storm report, Jun 13, 8:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     2 W BLACKSBURG          37.24N 80.46W
06/13/2021                   MONTGOMERY         VA   PUBLIC

            MULTIPLE TREES DOWN ALONG GLADE ROAD.

&&
Local storm report, Jun 13, 8:42 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     4 WNW FLOYD             36.95N 80.38W
06/13/2021                   FLOYD              VA   PUBLIC

            ONE TREE DOWN ACROSS RIDGEVIEW ROAD.

&&
Local storm report, Jun 13, 8:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     FLOYD                   36.91N 80.32W
06/13/2021                   FLOYD              VA   TRAINED SPOTTER

            TREE AND POWERLINES DOWN IN THE TOWN OF
            FLOYD.

&&
Local storm report, Jun 13, 8:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     1 ESE FLOYD             36.91N 80.31W
06/13/2021                   FLOYD              VA   PUBLIC

            TWO TREES DOWN ON BARBERRY ROAD.

&&
Local storm report, Jun 13, 9:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     1 ESE ROANOKE           37.27N 79.94W
06/13/2021                   CITY OF ROANOKE    VA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN ACROSS ROANOKE
            CITY.

&&

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
June 13, 9:05 PM EST
Where
Surry County, 3.62 mi NNE of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.550, -80.701

A line of thunderstorms, producing damaging wind gusts, knocked a couple trees down near the intersection of Pipers Gap Road and Sparger Road.

Thunderstorm Wind, Surry

When
June 13, 9:08 PM EST
Where
Surry County, 0.17 mi SE of Toast
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.498, -80.628

A line of thunderstorms, producing damaging winds, knocked a tree down onto Maple Drive.

Thunderstorm Wind, Stokes

When
June 13, 9:18 PM EST to 9:22 PM EST
Where
Stokes County, 3.58 mi E of Prestonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.471, -80.056

A line of thunderstorms, producing damaging winds, knocked a couple of trees down between the Prestonville and Ayersville areas.

Thunderstorm Wind, Surry

When
June 13, 9:18 PM EST
Where
Surry County, 2.59 mi NW of Pilot Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.410, -80.499

A line of thunderstorms producing damaging winds knocked several trees down near in intersection of U.S. 52 and Cook School Road.

Thunderstorm Wind, Surry

When
June 13, 9:26 PM EST
Where
Surry County, 1.84 mi SW of White Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.433, -80.655

A line of thunderstorms, producing damaging winds, knocked a couple trees down near the intersection of Turner Mountain Road and Fireside Lane.

Thunderstorm Wind, Surry

When
June 13, 9:30 PM EST to 9:31 PM EST
Where
Surry County, 1.36 mi NNW of Dobson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.419, -80.727

A line of thunderstorms, producing damaging winds, knocked several trees down in the northern part of the Dobson area.

Thunderstorm Wind, Surry

When
June 13, 9:34 PM EST to 9:41 PM EST
Where
Surry County, 0.4 mi S of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.344, -80.629

A line of thunderstorms, producing damaging winds, knocked two trees down in the Level Cross area.

Thunderstorm Wind, Surry

When
June 13, 9:36 PM EST
Where
Surry County, 0.69 mi SSW of Mountain Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.370, -80.853

A line of thunderstorms, producing damaging winds, knocked a tree down onto Mountain Park Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961300, 961292, 961290, 961294, 961299, 961301, 961295, 961297.